Colorado, 2020

High Wind in Colorado, May 28, 2020

May 28, 2020 · NWS GJT · 1 event in 1 county or zone

Residual moisture circulating underneath a ridge of high pressure aloft produced isolated to scattered showers over southwest Colorado. Given the dry lower levels, gusty outflow winds were the primary threat from showers.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Residual moisture circulating underneath a ridge of high pressure aloft produced isolated to scattered showers over southwest Colorado. Given the dry lower levels, gusty outflow winds were the primary threat from showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 28, 1:54 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, May 28, 1:54 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
254 PM MDT Thu May 28 2020

.SHORT TERM...(Tonight through Friday night)
Issued at 234 PM MDT Thu May 28 2020

Satellite imagery shows scattered to broken cumulus off of the
higher terrain but mostly sunny conditions in many lower
elevations. Radar returns remain constrained to the higher
mountains with a bit of virga spilling over into the lower
elevations downwind. An Omega pattern continues over the CONUS
today but both lows will begin to move to the northeast and
eventually be entrained within the jet this evening. This will
allow us to start breaking down the omega and nudge the ridge
(currently the axis remains just west of our forecast area)
slightly eastward during the short term. Because of this, expect
fairly consistent conditions through the short term with a slight
increase in temperatures and a slight increase in moisture as the
southwest flow continues. One thing to watch for Friday will be
the poential for dry thunderstorms in the lower elevations
(especially near the Utah/Colorado border). Moisture in the low
levels has not quite caught up to what's trickling in at the mid
levels. Thus, inverted-V soundings signal the potential for dry
thunderstorms in these lower elevations.

Temperatures will continue to climb well above normals for this
time of year as the ridge axis moves directly over our CWA. High
and low temperatures across the board remain about 10 degrees
above normal through the short term.

.LONG TERM...(Saturday through Thursday)
Issued at 234 PM MDT Thu May 28 2020

Saturday morning the center of the low pressure off the California
Coast moves onshore as it continues northeast...leaving behind a
high amplitude trough. The energy associated with the cutoff low
gets absorbed back into the main jet as it nears the Pacific
Northwest by Sunday morning. Thus, the highest winds with that
system will likely remain to our west...favoring western and
northern portions of the Great Basin. However, elevated to
critical fire weather conditions could occur on Sunday as the
system scrapes by affecting northeastern Utah and northwestern
Colorado. As mentioned in the short term, potential
for dry thunderstorms in the low elevations will need to be
monitored as we move through the weekend. Slight improvement is
expected as we move into the new week with moisture finally
working down and moistening the lower atmosphere.

The main trough remains over the west CONUS coast and begins to
cutoff as we move into the coming week. As this occurs, we
continue to slowly build up moisture moving in from the southwest
which will allow for daily convection favoring the high elevations
and slowly working moistening down into the lower levels. This
large trough (in addition to the first disturbance that will have
moved through) will force the area of high pressure, currently
over the four corners, off to the east. Ensembles really diverge
starting Wed/Thu as different members struggle with how to
progress the large cutoff low. Another low over the Gulf of Alaska
wanders southeast toward the Pacific Northwest coast mid- to-late
next week and this will play a role as to how the existing west
CONUS trough evolves. At any rate, latest model runs show the
initial disturbance riding the wave of the second...leading to a
shortwave through the southwest flow sometime late next week.

Temperatures to start the long term will remain well above
(closer to record maximums than) normals. We slowly cool down
Monday and again Tuesday as the high pressure fades further east.
However, thanks to the continued southwest flow, the forecast area
will plateau off just above normal as we head into mid-next-week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM MDT Thu May 28 2020

Some cumulus will build over the high terrain this afternoon with
some isolated storms possible mainly over the central and southern
divide mountains. KASE has the best potential to see VCTS, but
otherwise anticipate gusty outflow winds to 30 kts near any
storms. Most sites will be generally breezy this afternoon with
occasional gusts to 20 kts with VFR dominating the next 24 hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...SS
LONG TERM...SS
AVIATION...MDA
Hazardous weather outlook, May 28, 3:54 AM MST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
454 AM MDT Thu May 28 2020

COZ001>014-017>023-UTZ022>025-027>029-291100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
454 AM MDT Thu May 28 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will be possible this afternoon across
higher terrain in western Colorado. A better coverage of storms
are forecast along the southern San Juans and the Continental
Divide. Lightning and wind gusts in excess of 30 mph are possible
with a few stronger storms. Showers and thunderstorms will
diminish quickly after sunset.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Afternoon thunderstorm activity will likely return across higher
terrain each afternoon through early next week. Storms look to
become more widespread Saturday into Tuesday. Warming temperatures
will continue to eat at the snowpack and flows will be increasing.
However at this time no flooding is forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Animas River Basin

When
May 28, 3:36 PM MST to 3:46 PM MST
Where
Animas River Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

A peak wind gust of 59 mph was measured by the automated weather station at the Durango-La Plata County Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885986.